Alert archive / South Dakota / Wind Advisories in 2019

Wind Advisory 3, NWS Aberdeen, SD

May 20, 201926 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at May 20, 2019, 3:17 PM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at May 21, 2019, 2:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 20, 2019, 3:17 PM CDT (20:17 UTC)
In effect from
May 21, 2019, 2:00 PM CDT
Expired
May 22, 2019, 1:00 AM CDT
In force
11 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS73 KABR 202017
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
317 PM CDT Mon May 20 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210830-
/O.NEW.KABR.WI.Y.0003.190521T1900Z-190522T0600Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, 
Highmore, Miller, Murdo, Kennebec, and Fort Thompson
317 PM CDT Mon May 20 2019 /217 PM MDT Mon May 20 2019/

...WIND ADVISORY IN EFFECT FROM 2 PM CDT /1 PM MDT/ TUESDAY TO
1 AM CDT /MIDNIGHT MDT/ WEDNESDAY...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect from 2 PM CDT /1 PM MDT/ Tuesday to
1 AM CDT /midnight MDT/ Wednesday.

* WINDS...East 25 to 35 mph with gusts up to 45 mph.

* TIMING...Tuesday afternoon through the late evening hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

SD
3 follow-up statements
905 
WWUS73 KABR 210753
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
253 AM CDT Tue May 21 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211800-
/O.CON.KABR.WI.Y.0003.190521T1900Z-190522T0600Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, 
Highmore, Miller, Murdo, Kennebec, and Fort Thompson
253 AM CDT Tue May 21 2019 /153 AM MDT Tue May 21 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY...

* WINDS...East 25 to 35 mph with gusts up to 45 mph.

* TIMING...This afternoon and evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
989 
WWUS73 KABR 211704
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1204 PM CDT Tue May 21 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220600-
/O.CON.KABR.WI.Y.0003.190521T1900Z-190522T0600Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, 
Highmore, Miller, Murdo, Kennebec, and Fort Thompson
1204 PM CDT Tue May 21 2019 /1104 AM MDT Tue May 21 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
WEDNESDAY...

* WINDS...East 25 to 35 mph with gusts up to 45 mph.

* TIMING...This afternoon and evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
309 
WWUS73 KABR 220556
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1256 AM CDT Wed May 22 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220700-
/O.EXP.KABR.WI.Y.0003.000000T0000Z-190522T0600Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Mission Ridge, Onida, Pierre, 
Highmore, Miller, Murdo, Kennebec, and Fort Thompson
1256 AM CDT Wed May 22 2019 /1156 PM MDT Tue May 21 2019/

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT /MIDNIGHT MDT/ EARLY
THIS MORNING...

The wind is expected to gradually decrease across the region 
through the late overnight hours, therefore the wind advisory 
will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 20, 10:36 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 20, 10:36 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1036 AM CDT Mon May 20 2019

.UPDATE...
Issued at 1031 AM CDT Mon May 20 2019

Made some minor changes to the forecast this morning, mainly to
increase cloud cover over the southwest CWA. Due to the increasing
low clouds, have also lowered temperatures a few degrees as well.
The rest of the forecast looks good overall.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 329 AM CDT Mon May 20 2019

Clouds continue to thin/clear out across the CWA early this morning,
so some frost and even freezing temperatures are possible yet before
sunrise. Meanwhile, today is the relative semi-calm before the next
storm. Regional 88Ds already show some WAA pcpn spreading north into
southern parts of the state. This activity will have a tough time
making it too far north today given pretty dry lower troposphere.
The main brunt of pcpn will come late tonight through Tuesday night
as strong upper trof rotates north into and across the forecast
area. Up to an inch of rain is possible over our sw CWA through 12z
Tuesday. For 12z Tuesday through 12z Wednesday, another 1-2" of rain
looks possible for the southwest CWA, and 1-2" over the rest of the
county warning area. With 3hr FFG still averaging 1.25-2.5" across
much of the CWA, will hold off on any hydro headlines at this time,
but there remains some concern.

As for severe weather, it appears there isn't much chance of it
despite pretty impressive shear values both LL and deep layer. The
missing ingredient will be LL moisture and instability. Can barely
muster any MUCAPE even on Tuesday with some daytime heating. Winds
are next problem. As sfc low gains strength and heads north, winds
will pick up dramatically across the CWA. Tight sfc pressure
gradient and mixing up to H85 should allow for some pretty good
gusts Tuesday aftn, perhaps in excess of 45 mph. A wind advisory
will likely be needed for a good chunk of the area on Tuesday.

Temperatures will vary quite a little across the CWA today with 40s
southwest, to around 60 northeast based on cloud cover and pcpn
potential. Highs on Tuesday are expected to be cool everywhere
over the forecast area due to clouds and pcpn.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 329 AM CDT Mon May 20 2019

Upper trough over the western CONUS will just sit and reload systems
through the next several days. Initially Wednesday, the region will
be under one of these waves, with a 980mb low over western Nebraska
generating pressure falls of 8-10mb/6 hours, and a north to south
gradient of about 13mb across the state. 1/2km winds will also run
around 50kts, resulting in very strong easterly surface winds. PWAT
values will also be headed north of an inch, mainly across the
eastern CWA. At 00Z however, best isentropic ascent ahead of the
system begins pushing into North Dakota, with a dry slot wrapping
into the area. This will be a quickly occluding system with a slow
storm motion, meaning light precipitation will linger late into
Wednesday. GEFS plumes for QPF with this system runs from 1 to 2.5
inches for Pierre (as an approximation for how much moisture the
central part of the state could see).

The occluded system continues to drift northeast Thursday, with
another wave lifting into the northern plains Thursday night into
Friday. Less certainty on the track with this system but main
deterministic guidance supports a weaker surface low, with some
spread on intensity and timing. A farther west track also allows for
some MUCAPE to enter the region so will keep the mention of thunder,
though at this point its too far out for a determination of severe
weather threat. Gets a little tricker after that with the potential
for another system at the very tail end of the long term period.

As for temperature trends, things are very slowly edging upwards
towards climo according to GEFS plumes, though we fail to ever get
into any anomalously warm airmasses.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 626 AM CDT Mon May 20 2019

VFR conditions for the most part though CIGS/VISBY may venture
south into MVFR thresholds for mostly KPIR as rain moves back
into the region with the next system.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...TDK
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, May 20, 7:38 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
738 AM CDT Mon May 20 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211245-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
738 AM CDT Mon May 20 2019 /638 AM MDT Mon May 20 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong winds and widespread rain are expected for Tuesday into
Tuesday night. Some of that rain may be heavy. More rain is possible
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 12:32 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1232 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       GARY                    44.80N 96.46W
05/20/2019  M1.75 INCH       DEUEL              SD   TRAINED SPOTTER

            TOTAL RAINFALL FROM FRIDAY EVENING TO SUNDAY
            EVENING. CORRECTS PREVIOUS HEAVY RAIN REPORT
            FROM GARY.

&&

RV

Nearby

Wind Advisories in South Dakota, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.